Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Morristown, TN

August 9, 2001Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2001, 1:06 PM EDT for Rhea County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2001, 1:06 PM EDT (17:06 UTC)
Expired
Aug 9, 2001, 1:30 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS54 KMRX 091706
SVRMRX
TNC143-091730-
/NEW.KMRX.SV.W.0262.091706-091730/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RHEA COUNTY IN EAST TENNESSEE

* UNTIL 130 PM EDT

* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DAYTON...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR SPRING CITY AROUND 130 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3547 8513 3541 8502 3572 8475 3580 8486

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:00 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 10:00 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU AUG 9 2001

FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK.  WILL ISSUE
UPDATE TO REMOVE MORNING WORDING.  TEMPS GENERALLY LOOK GOOD...BUT
MAY TWEAK A COUPLE OF ZONE GROUPS.  PLENTY OF MOISTURE CONTINUES OVER
THE REGION...WILL CONTINUE TO HAVE THE POTENTIAL FOR ISOLATED
FLOODING. AN SPS WILL BE ISSUED HIGHLIGHTING THIS THREAT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 9, 10:10 AM EDT, 2 hours 56 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-092200-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT THU AUG 9 2001

...TORRENTIAL RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
SOUTHWEST NORTH CAROLINA...

A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WAS IN PLACE ACROSS THE
TENNESSEE VALLEY THIS MORNING. THIS AIRMASS...IN COMBINATION WITH
DAYTIME HEATING...WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. A FEW OF THESE SHOWERS OR THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED REPORTS OF FLASH
FLOODING...ESPECIALLY ACROSS LOW LYING AND FLOOD PRONE AREAS. WIND
GUSTS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH A FEW OF THESE STORMS
AS WELL.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR THE LATEST UPDATES AND
POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:41 PM EDTFlash Flood WarningMRXGreene3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.